Press "Enter" to skip to content

Pharmacokinetics and pharmacodynamics

When patients self-prescribe medication, and when physicians prescribe patient’s medication, they must consider the overall impact of the drug on the body. The relationship between a drug and the body can determine the overall health of the patient. It is critical for nurses to consider any underlying factors that may interfere with the patient’s pharmacokinetics and the pharmacodynamics processes. Painkillers that among the most abused drugs as patients can acquire them over-the-counter. Unfortunately, painkillers such as acetaminophen can portray negative outcomes if not taken in the correct dosage (Scott, 2011).

Two years ago, I observed a patient’s adverse reaction to acetaminophen. A twenty-year-old college boy who was the football champion. The college depended on Max, to lead the team towards success. Max had never disappointed as he won every match for the team. However, 24hours after a successful game, Max arrived at the hospital with severe symptoms of acetaminophen. Max was reportedly highly nauseous and was vomiting to the point of dehydration. Max also became lethargic and began to complain that he was feeling unwell. His appetite dropped drastically and by admission to the hospital, he was weak and could hardly stand on his feet.

Max also complained of severe abdominal pain. Upon arrival at the facility, doctors performed several tests on the patient. However, the tests were negative thus resulting in an in-depth analysis of his medical history. It emerged that Max had been taking Tylenol for his sports-related aches for the last one year. It later emerged that Max had been increasing his dosage as the severity of his pains increase. The historical analysis revealed that Max was suffering from acetaminophen poisoning.

The metabolizing of acetaminophen occurs in the liver. The acetaminophen undergoes the process of sulphation and glucorinidation after which the liver eliminates the drug. When a patient consumes the drug in recommended quantities, the body absorbs the medication and eliminates the rest of the components. However, an overdosage of acetaminophen can affect the liver. In excess levels, the acetaminophen goes through the cytochrome process where it forms the NAPQI. Unfortunately, the NAPQI is a toxic compound that affects the normal functioning of the liver. Acetaminophen is an effective pain reliever taken in the right doses (Arcangelo, & Peterson, 2013). Additionally, physicians indicate that patients should not take the drug for more than three continuous days.

Max’s continuous intake of the drug meant that the drug was causing more medical harm than good to the patient. In the right quantities, acetaminophen is absorbed and distributed in the body, the user experiences immediate medical relief. However, Max’s tendency to abuse the pain reliever resulted to the pain reliever affecting his body by destroying crucial body organs i.e. the liver. The first step when handling acetaminophen overdose is ensuring that the physicians eradicate the acetaminophen overdose. The physicians should pump out the drug if the patient consumed them recently. Additionally, physicians should consider providing patients with an oral or intravenous antidote. The antidote, N-acetyl cysteine works by replenishing glutathione. Glutathione is the component that detoxifies acetaminophen. The ideal way to prevent acetaminophen overdose is to ensure that the patient has adequate information the dosage (Hilmer, 2007). Additionally, the patient will understand when to acquire knowledge of the dangers of taking an over dosage of painkillers.

Reference

Arcangelo, V. P., & Peterson, A. M. (Eds.). (2013). Pharmacotherapeutics for Advanced Practice: A practical approach (3rd Ed.). Ambler, PA: Lippincott Williams & Wilkins

Hilmer, S. (2007). Pharmacology is in the geriatric patient. Fundamental & Clinical Pharmacology, 21(3), 217–230.

Scott, S. A. (2011). Personalizing medicine with clinical pharmacogenetics. Genetics in Medicine, 13(12), 987–995

Sherry Roberts is the author of this paper. A senior editor at MeldaResearch.Com in nursing essay writing service services. If you need a similar paper you can place your order from research paper services.

Be First to Comment

Leave a Reply

%d bloggers like this: